Alert archive / Florida / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 16, NWS Miami, FL

May 16, 2019Collier County, Florida

NWS Miami, FL issued this severe thunderstorm warning at May 16, 2019, 3:11 PM EDT for Collier County, Florida. It was in force for 34 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 16, 2019, 3:11 PM EDT (19:11 UTC)
Expired
May 16, 2019, 3:45 PM EDT
In force
34 min
Issued by
NWS Miami, FL
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

County Collier County, FL

The radar

The Miami radar (KAMX), 125 km from the middle of the area, began a volume at 19:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 16, 3:25 PM EDTHAIL 16 Ssw North Blocks Gold, FLDRIVER ON ALLIGATOR ALLEY TOOK VIDEO OF LARGE HAIL FALLING AROUND 0325 PM. LOCATION ESTIMATED BY RADAR. VIDEO INITIALLY RECEIVED FROM NBC2.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 14 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Miami, FL (KMFL), launched 12:00Z, 7.2 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Miami, FL at 12:00Z on 2019-05-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1283 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Miami, FL at 12:00Z on 2019-05-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 32 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1283 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
655 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
32 m²/s²
0-3 km storm-relative helicity
37 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted.

321 
WUUS52 KMFL 161911
SVRMFL
FLC021-161945-
/O.NEW.KMFL.SV.W.0016.190516T1911Z-190516T1945Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Miami FL
311 PM EDT Thu May 16 2019

The National Weather Service in Miami has issued a

* Severe Thunderstorm Warning for...
  West central Collier County in southwestern Florida...

* Until 345 PM EDT.

* At 311 PM EDT, a severe thunderstorm was located near West Toll
  Gate On Alligator Alley, or 8 miles south of Golden Gate Estates,
  moving northeast at 15 mph.

  HAZARD...60 mph wind gusts and half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Golden Gate Estates, Ave Maria, West Toll Gate On Alligator Alley,
  Royal Palm Hammock and Lely Resort.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in Miami. You can also share your report with NWS Miami on
Facebook and Twitter.

&&

LAT...LON 2599 8159 2613 8171 2634 8147 2612 8130
TIME...MOT...LOC 1911Z 234DEG 15KT 2611 8159 

HAIL...1.25IN
WIND...60MPH
 
$$

FELL
2 follow-up statements
477 
WWUS52 KMFL 161930
SVSMFL

Severe Weather Statement
National Weather Service Miami FL
330 PM EDT Thu May 16 2019

FLC021-161945-
/O.CON.KMFL.SV.W.0016.000000T0000Z-190516T1945Z/
Collier FL-
330 PM EDT Thu May 16 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM EDT
FOR WEST CENTRAL COLLIER COUNTY...

At 329 PM EDT, a severe thunderstorm was located 7 miles southeast of
Golden Gate Estates, moving northeast at 15 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Golden Gate Estates, Ave Maria, West Toll Gate On Alligator Alley,
Miles City and Picayune Strand State Forest.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Miami. You can also share your report with NWS Miami on Facebook and
Twitter.

&&

LAT...LON 2607 8157 2616 8167 2634 8147 2612 8130
TIME...MOT...LOC 1929Z 234DEG 15KT 2616 8152 

HAIL...1.00IN
WIND...60MPH
 
$$

FELL
758 
WWUS52 KMFL 161941
SVSMFL

Severe Weather Statement
National Weather Service Miami FL
341 PM EDT Thu May 16 2019

FLC021-161951-
/O.EXP.KMFL.SV.W.0016.000000T0000Z-190516T1945Z/
Collier FL-
341 PM EDT Thu May 16 2019

...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL COLLIER COUNTY
WILL EXPIRE AT 345 PM EDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However small hail
and gusty winds are still possible with this thunderstorm.

LAT...LON 2607 8157 2616 8167 2634 8147 2612 8130
TIME...MOT...LOC 1941Z 234DEG 15KT 2618 8149 

$$

FELL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 16, 1:36 PM EDT, 1 hour 35 minutes earlier.

Area forecast discussion, May 16, 1:36 PM EDT, 1 hour 35 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Miami FL
136 PM EDT Thu May 16 2019

.AVIATION...
Showers and a few thunderstorms will continue over the extreme
southern areas of South Florida this afternoon into this evening
before going dry. Therefore, the east coast taf sites will remain
dry through tonight. KAPF taf site could see some showers this
afternoon due to the west coast sea breeze colliding with the east
coast sea breeze. Therefore, VCSH will be added for KAPF taf site
through 00Z. The ceiling and vis will remain in VFR conditions at
all of the taf sites, except KAPF where it could fall down into
MVFR conditions with any passage of showers.

&&
AVIATION...54/BNB

.PREV DISCUSSION... /issued 959 AM EDT Thu May 16 2019/

..HIGH RISK OF RIP CURRENTS BEACHES OF PALM BEACH COUNTY...
..A FEW STRONG STORMS POSSIBLE SOUTH OF ALLIGATOR ALLEY TODAY...

UPDATE...
A weak frontal boundary will remain nearly stationary today over
the extreme southern portion of South Florida. This will allow for
more of an northeast/east steering flow over the area pushing the
east coast sea breeze inland. Therefore, the shower and
thunderstorms will shift from the southeast metro areas to the
southwest metro areas this afternoon. Areas north of I-75 should
be mostly dry today, except for the western interior areas where
there could be a few showers or thunderstorms this afternoon
especially over Collier County.

A few of the storms could become strong south of Alligator Alley.
The best timing of the strong storms will be over the southeastern
areas this morning before shifting to the southwestern areas this
afternoon, as the east coast sea breeze develops and pushes
westward through the day. The primary impacts from the strong
storms should be gusty winds up to 50 mph, small hail, and
frequent lightning strikes.

There is also a small northeast swell working into the Palm Beach
waters today. This swell along with moderate east northeast winds
will allow for a High Risk of Rip currents along the beaches of
Palm Beach County today. Rest of the east coast beaches will see a
Moderate Risk of Rip Currents today due to the moderate east
northeast winds.

Rest of the forecast looks good at this time and no other changes
are planned.

&&
UPDATE...54/BNB

PREV DISCUSSION... /issued 726 AM EDT Thu May 16 2019/

AVIATION...
Isolated to scattered showers will continue to affect most of the
east coast taf sites this morning before going mostly dry this
afternoon, as the frontal boundary continues to shift southward
into the northern Florida Keys. The only exception to this is at
KTMB where VCSH will continue through the afternoon hours due to
the closeness of the frontal boundary. The winds should be easterly
at 10 to 15 knots today over the taf sites along the VFR conditions
in the ceiling and vis, but could fall down into MVFR or even IFR
conditions with any showers.

&&
AVIATION...54/BNB

PREV DISCUSSION... /issued 421 AM EDT Thu May 16 2019/

DISCUSSION...

Key points:

*Daily chances for shower and thunderstorm activity will exist
 each day into the middle of next week for much of the area, with
 the possibility for some drying for the middle of next week.

*A few of the storms may produce localized gusty winds and heavy rains,
 with the greatest potential for strong wind gusts occurring this
 afternoon. Otherwise, thunderstorms should generally lack any
 substantial organization.

*A strengthening east to east-southeast wind component will
 support increasing rip-current potential starting today for the
 Atlantic beaches -- especially for Coastal Palm Beach County
 where a High Rip Current Risk is in effect.

A surface anticyclone continues building off the coast of the
Carolinas -- in response to strengthening differential anticyclonic
vorticity advection upstream of an amplifying midlevel trough over
the western Atlantic waters. The center of the anticyclone will only
slowly build east-northeastward through the remainder of this week
into this weekend and early next week, while an attendant zonally-
oriented surface ridge elongates. The core of this anticyclone
represents the center of a relatively drier air mass. The NWS
Miami CWA will be along the southwestern periphery of the broader
anticyclonic flow, displaced away from the core of the driest air.
As a result, adequate sub-tropical moisture will be cycling
through persistent east to east-southeast flow to support daily
chances of showers and thunderstorms into early next week. For
today, the primary storm chances will be relegated to extreme
southern parts of the NWS Miami CWA where the greatest boundary-
layer moisture is expected to exist.

Present indications are that midlevel winds will be decreasing
through the day today, as a lower-latitude midlevel speed maximum
continues to advance eastward. The entrance region of this feature
will still overlie the forecast area today to offer marginally
sufficient deep shear for modest convective organization. However,
weak midlevel lapse rates will limit parcel accelerations, and
the main hazards with any activity today should be locally heavy
rain and gusty winds. After today, even less convective
organization is expected each day into early next week, as
midlevel winds further weaken while deep-layer baroclinicity
focuses well northwest and north of the forecast area. Regardless,
precipitation loading could support a few strong downdrafts --
especially as convective interactions become increasingly numerous
this weekend with the passage of a diffuse upper trough.

The latest medium-range model guidance suggests that this diffuse
trough may amplify and/or close off near/east of the Bahamas by the
middle of next week. This could yield strengthening northerly
midlevel winds supporting deep-layer subsidence over the vicinity of
FL. This may correspond to a drying trend across the area by the
middle of next week. However, notable dispersion among model
solutions regarding the evolution of the large-scale pattern limits
the overall predictability of precipitation trends by the middle of
next week.

MARINE...

Chances for showers and thunderstorms will exist each day through
next week. Locally gusty winds and heavy rains could accompany this
activity. Occasionally breezy east to east-southeast winds are
expected today into this weekend, resulting in seas building upwards
of 3-4 ft over the local Atlantic waters.

BEACH FORECAST...

For the Atlantic beaches, increasing onshore flow late this week
into this weekend and early next week is expected to elevate the
risk for rip currents. A High Rip Current Risk is in effect today
into tonight for Coastal Palm Beach County, and this headline may
need to be extended later in time in subsequent forecasts.

AVIATION...
Primarily VFR conditions are expected through the taf period. Some
showers and thunderstorms will be possible today, primarily south
of KOPF and west towards KAPF. Some MVFR conditions will be
possible in and near any shra/tsra development.
&&

.PRELIMINARY POINT TEMPS/POPS...
West Palm Beach  83  72  81  73 /  20  10  20  20
Fort Lauderdale  83  75  82  75 /  40  20  30  30
Miami            84  74  82  74 /  50  20  30  20
Naples           86  69  88  71 /  40  20  30  20

&&

.MFL WATCHES/WARNINGS/ADVISORIES...
FL...High Rip Current Risk through Friday morning for FLZ168.

AM...None.
GM...None.
&&

UPDATE...54/BNB
DISCUSSION...34/SPM
MARINE...34/SPM
AVIATION...54/BNB
BEACH FORECAST...34/SPM
Hazardous weather outlook, May 16, 10:47 AM EDT, 4 hours 24 minutes before
Hazardous Weather Outlook for South Florida...UPDATED
National Weather Service Miami FL
1047 AM EDT Thu May 16 2019

AMZ610-630-650-651-670-671-FLZ063-066>075-168-172>174-GMZ656-657-676-
170115-
Lake Okeechobee-Biscayne Bay-
Coastal waters from Jupiter Inlet to Deerfield Beach FL out 20 NM-
Coastal waters from Deerfield Beach to Ocean Reef FL out 20 NM-
Waters from Jupiter Inlet to Deerfield Beach FL from 20 to 60 NM-
Waters from Deerfield Beach to Ocean Reef FL from 20 to 60 NM
excluding the territorial waters of Bahamas-Glades-Hendry-
Inland Palm Beach-Metro Palm Beach-Coastal Collier-Inland Collier-
Inland Broward-Metro Broward-Inland Miami-Dade-Metro Miami-Dade-
Mainland Monroe-Coastal Palm Beach-Coastal Broward-Coastal Miami-
Dade-Far South Miami-Dade-
Coastal waters from Chokoloskee to Bonita Beach FL out 20 NM-
Coastal waters from East Cape Sable to Chokoloskee FL out 20 NM-
Waters from Chokoloskee to Bonita Beach FL from 20 to 60 NM-
1047 AM EDT Thu May 16 2019

...HIGH RISK OF RIP CURRENTS BEACHES OF PALM BEACH COUNTY...
...MODERATE RISK OF RIP CURRENTS REST OF ATLANTIC BEACHES...
...A FEW STRONG STORMS POSSIBLE SOUTH OF ALLIGATOR ALLEY TODAY...

This hazardous weather outlook is for South Florida.

.DAY ONE...TODAY AND TONIGHT

Rip currents: There is a high risk of rip currents for the Palm
Beaches and a moderate risk for Miami-Dade and Broward beaches today.

Thunderstorms: Thunderstorms will be possible again today, primarily
along the southern and western portions of South Florida. The southeastern
areas will see thunderstorms in the morning hours with the southwestern
areas seeing the thunderstorms in the afternoon hours. A few of the
storms could become strong with gusty winds, hail, frequent
lightning, and locally heavy rainfall.

Hail: The strongest storms will be capable of producing hail up to
nickel size.

Winds: The strongest storms will be capable of producing wind gusts
up to 50 mph.

Waterspouts: there could be a few waterspouts over the Atlantic and
Biscayne Bay waters this morning and over the Gulf waters this
afternoon with any showers or thunderstorms.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

Thunderstorms will continue to be possible each day mainly over the
eastern areas in the late night and morning hours shifting to the
interior and west coast metro areas in the afternoon and evening
hours. There will also be an elevated rip current risk along the east
coast beaches this weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation Widespread spotter activation is not anticipated,
however individual spotters are encouraged to report high wind, hail
and flooding to the National Weather Service forecast office in
Miami.

For more information...visit the National Weather Service in
Miami website at www.weather.gov/miami.

Baxter

In the hours before

Local storm report, May 16, 12:51 PM EDT, 2 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIAMI FL
1251 PM EDT THU MAY 16 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1248 PM     FLOOD            3 S MIAMI BEACH         25.77N  80.14W
05/16/2019                   MIAMI-DADE         FL   BROADCAST MEDIA

            FLOODING ON THE MACARTHUR CAUSEWAY HAS THE RIGHT LANE
            CLOSED. REPORTED BY BROADCAST MEDIA

&&

EVENT NUMBER MFL1900083

FISHER
Special weather statement, May 16, 3:01 PM EDT, 10 minutes before
Special Weather Statement
National Weather Service Miami FL
301 PM EDT Thu May 16 2019

FLZ069-070-161945-
Coastal Collier County FL-Inland Collier County FL-
301 PM EDT Thu May 16 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN COLLIER COUNTY UNTIL
345 PM EDT...

* At 300 PM EDT, National Weather Service meteorologists were
  tracking a strong thunderstorm near Royal Palm Hammock, or 11 miles
  south of Golden Gate Estates, moving southeast at 10 mph.

* Dime size hail and winds in excess of 45 mph possible with this
  storm.

* Locations impacted include...
  Marco Island, Golden Gate Estates, Belle Meade, Marco Island
  Airport, Naples Manor, Lely Resort, West Toll Gate On Alligator
  Alley, Royal Palm Hammock, Big Cypress National Preserve, South
  Blocks Golde, Rookery Bay Aquatic Preserve, Fakahatchee Strand
  State Preserve, Picayune Strand State Forest, Goodland, Port Of The
  Island, Intersection I-75 And Everglades Blvd, Miles City, Fiddlers
  Creek, Cape Romano Aquatic Preserve and Jerome.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Miami on Facebook and
Twitter.

&&

LAT...LON 2603 8178 2623 8161 2620 8137 2606 8123
      2582 8157
TIME...MOT...LOC 1900Z 305DEG 9KT 2607 8160

FELL

The office that day

Everything else NWS Miami, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 15, 8:20 PM EDTSpecial Weather StatementMFLHendry40 min
May 15, 8:24 PM EDTSpecial Marine WarningMFL51 min
May 15, 8:54 PM EDTSpecial Weather StatementMFLHendry51 min
May 15, 9:39 PM EDTSpecial Weather StatementMFLHendry51 min
May 15, 10:15 PM EDTSpecial Weather StatementMFLBroward45 min
May 15, 10:53 PM EDTSpecial Weather StatementMFLBroward52 min
May 16, 3:37 AM EDTRip Current StatementMFLPalm Beach4 days
May 16, 5:19 AM EDTSpecial Marine WarningMFL41 min
May 16, 5:54 AM EDTSpecial Marine WarningMFL51 min
May 16, 12:06 PM EDTSpecial Marine WarningMFL54 min
May 16, 12:29 PM EDTAreal Flood AdvisoryMFLMiami-Dade3 hr
May 16, 3:01 PM EDTSpecial Weather StatementMFLCollier44 min
May 16, 3:40 PM EDTSpecial Weather StatementMFLCollier50 min

Nearby

Severe Thunderstorm Warnings in Florida, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.